CaltechAUTHORS
  A Caltech Library Service

Discrete Crystal Elasticity and Discrete Dislocations in Crystals

Ariza, M. P. and Ortiz, M. (2005) Discrete Crystal Elasticity and Discrete Dislocations in Crystals. Archive for Rational Mechanics and Analysis, 178 (2). pp. 149-226. ISSN 0003-9527. https://resolver.caltech.edu/CaltechAUTHORS:20171128-110029910

Full text is not posted in this repository. Consult Related URLs below.

Use this Persistent URL to link to this item: https://resolver.caltech.edu/CaltechAUTHORS:20171128-110029910

Abstract

This article is concerned with the development of a discrete theory of crystal elasticity and dislocations in crystals. The theory is founded upon suitable adaptations to crystal lattices of elements of algebraic topology and differential calculus such as chain complexes and homology groups, differential forms and operators, and a theory of integration of forms. In particular, we define the lattice complex of a number of commonly encountered lattices, including body-centered cubic and face-centered cubic lattices. We show that material frame indifference naturally leads to discrete notions of stress and strain in lattices. Lattice defects such as dislocations are introduced by means of locally lattice-invariant (but globally incompatible) eigendeformations. The geometrical framework affords discrete analogs of fundamental objects and relations of the theory of linear elastic dislocations, such as the dislocation density tensor, the equation of conservation of Burgers vector, Kröner's relation and Mura's formula for the stored energy. We additionally supply conditions for the existence of equilibrium displacement fields; we show that linear elasticity is recovered as the Γ-limit of harmonic lattice statics as the lattice parameter becomes vanishingly small; we compute the Γ-limit of dilute dislocation distributions of dislocations; and we show that the theory of continuously distributed linear elastic dislocations is recovered as the Γ-limit of the stored energy as the lattice parameter and Burgers vectors become vanishingly small.


Item Type:Article
Related URLs:
URLURL TypeDescription
https://doi.org/10.1007/s00205-005-0391-4UNSPECIFIEDUNSPECIFIED
https://link.springer.com/article/10.1007/s00205-005-0391-4UNSPECIFIEDUNSPECIFIED
http://rdcu.be/zVfAPublisherFree ReadCube access
ORCID:
AuthorORCID
Ariza, M. P.0000-0003-0266-0216
Ortiz, M.0000-0001-5877-4824
Additional Information:© Springer-Verlag Berlin Heidelberg 2005. Communicated by the Editors. (Accepted January 10, 2005) Published online September 16, 2005.
Group:GALCIT
Issue or Number:2
Record Number:CaltechAUTHORS:20171128-110029910
Persistent URL:https://resolver.caltech.edu/CaltechAUTHORS:20171128-110029910
Official Citation:Ariza, M. & Ortiz, M. Arch. Rational Mech. Anal. (2005) 178: 149. https://doi.org/10.1007/s00205-005-0391-4
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:83509
Collection:CaltechAUTHORS
Deposited By: Lydia Suarez
Deposited On:30 Nov 2017 00:09
Last Modified:09 Mar 2020 13:18

Repository Staff Only: item control page